West Virginia, 2018Flash Flood and Damaging Winds in West Virginia, August 13, 2018
August 13, 2018 · NWS PBZ · 3 events in 3 counties and zones
A lingering upper level low pressure system drifting across Pennsylvania promoted low convective temperatures, allowing numerous showers and thunderstorms to develop, which concentrated near disturbances around the upper low. Decent instability and strong low-level lapse rates promoted damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lingering upper level low pressure system drifting across Pennsylvania promoted low convective temperatures, allowing numerous showers and thunderstorms to develop, which concentrated near disturbances around the upper low. Decent instability and strong low-level lapse rates promoted damaging wind gusts. Moisture overall was not excessive for August, but thanks to weak flow near the upper low, storm motion was generally 10 knots or less. This promoted a few instances of flash flooding as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 13, 2:50 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 13, 2:50 PM EST, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
350 PM EDT Mon Aug 13 2018
.SYNOPSIS...
Scattered showers and thunderstorms persist through Tuesday.
Dry weather should briefly return Wednesday under high pressure.
&&
.NEAR TERM /THROUGH TUESDAY/...
355pm update...quick update to adjust PoPs in line with the
latest radar imagery and hires model guidance. Also increased
QPF amounts in areas of heavier rain. Temperatures were also
changed to account for the ongoing cooling due to all the rain.
Previous discussion...
Slow moving showers and thunderstorms on the back side of the
mid level low pressure will decrease in coverage toward dusk.
With spokes of energy rounding the cyclone can not rule out a
shower during the overnight period across western Pennsylvania
and northern West Virginia. High res models depict what in the
cool season is a TROWAL setup along lake erie, thankfully all
the rain associated with that feature will stay north of our
area.
Tuesday will be more of the same scattered showers and storms
during the peak heating hours. Column moistens up with PWATS
pushing 1.6" and storm motion remaining less than 10 knots.
Hard to pinpoint any particular area, but high water remains a
threat and confidence in coverage precludes a flash flood watch.
The good thing regarding Tuesday is jet dynamics won't be as
favorable being on the anticyclonic shear side so coverage won't
be numerous. Under morning sunshine temperatures will climb
early and top our in the lower 80s much like today.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Once the diurnal trend sets in Tuesday evening showers will
dissipate. H5 heights build to 588dm Wednesday, so once any
valley fog erodes look for a very warm afternoon. H8 temps
approach 16C which corresponds to values in the upper 80s save
for the mountains and north of interstate 80. Wednesday will be
the only dry day of the week.
A digging mid level trough returns moisture /mid and high
clouds/ Wednesday night. This should offset fog formation save
for the mountains and deeper river valleys. Thursday is a tricky
forecast as a baroclinic zone sets up north of Lake Erie with
impulses ridging south of it. There will be plenty of moisture
to tap for shower and thunderstorm development. Downbursts are
possible given delta thete-e values of 20K between 10-20KFT. For
now will keep chance pops, largely because atmosphere will be
messy with residual outflow boundaries and they are pegging a
lot of DCVA pockets. Could see pop numbers increase as we head
through the week, but for now, will keep continuity going
perhaps a tweak upward over eastern Ohio.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Highlights:
- Wet Weather Returns Thursday night - Saturday
- Dry Sunday and Monday
- Temperatures above normal
GEFS/EPS have a good handle on the late week weather system, but
diverge on arrival of the next system just beyond day 7.
Surface cold front has been pushed back 12 hours from the
forecast late last week. It will be crossing Thursday night into
Friday. With this timing, potential for severe weather is very
low. There will be plenty of clouds not to mention best upper
level dynamics cross through the Great Lakes. GEFS has over a
60% probability of greater than 0.01" of rain which is in lock
step with forecast, so may tweak pops a smudge higher given
increased confidence.
After the front crosses Friday morning, mid level trough remains
over the region allowing impulses to cross in northwest flow.
Will keep chance pops given cooling aloft interacting with
daytime heating. A transitory ridge arrives Sunday and Monday
allowing dry weather. H8 temps don't move much over the next
seven days, so daytime will be in the lower to mid 80s
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms will weaken by 22-24Z as we lose the
daytime heating and most of the area is worked over. VFR weather
should return area wide by 0Z before MVFR fog develops across
airports that experienced a shower this afternoon between
8-14Z.
More of the same Tuesday, however there won't be as much
coverage with the upper level low pressure off to the east. Best
chance of for showers would be north of I80 and terminals in
western Pennsylvania. Still don't think if confidence exists to
include VC at this time.
Winds will be less than 10kts the duration of the forecast.
OUTLOOK...
Patchy overnight fog is again possible where rain falls and
skies can clear. Sub VFR weather is possible Thursday evening
into Friday morning with a cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 13, 2:08 AM EST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Mon Aug 13 2018
MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-140715-
Garrett-Jefferson-Belmont-Monroe-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Mon Aug 13 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Scattered to numerous slow moving showers and thunderstorms are
expected today. Locally heavy rain could result in isolated flooding,
especially in the afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048-049-057-058-068-140715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey-
Noble-
308 AM EDT Mon Aug 13 2018
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 13, 2:12 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
312 PM EDT MON AUG 13 2018
PAZ031-131945-
Greene-
312 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT CENTRAL GREENE COUNTY...
At 312 PM EDT, a strong thunderstorm was located over Waynesburg,
moving southwest at 5 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Waynesburg... Rogersville...
This includes Interstate 79 in Pennsylvania between mile markers 11
and 18.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3998 8025 3994 8011 3981 8013 3991 8036
TIME...MOT...LOC 1912Z 027DEG 6KT 3993 8020
Kramar
Special weather statement, Aug 13, 2:19 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
319 PM EDT MON AUG 13 2018
OHZ050-WVZ001-002-131945-
Jefferson-Brooke-Hancock-
319 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN JEFFERSON...NORTH CENTRAL
BROOKE AND CENTRAL HANCOCK COUNTIES...
At 318 PM EDT, a cluster of strong thunderstorms was located near
New Cumberland, or near Weirton, moving south at 5 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Weirton... Steubenville...
Wellsville... Toronto...
Wintersville... Follansbee...
New Cumberland... Richmond...
Irondale... New Manchester...
Empire... Stratton...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4050 8052 4034 8057 4042 8083 4056 8078
4058 8068 4058 8067 4059 8067 4060 8062
TIME...MOT...LOC 1918Z 012DEG 6KT 4049 8059
KramarSpecial weather statement, Aug 13, 2:28 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT MON AUG 13 2018
OHZ058-132000-
Guernsey-
328 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT EAST CENTRAL GUERNSEY COUNTY...
At 328 PM EDT, a strong thunderstorm was located near Barnesville.
the storm is nearly stationary.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Fairview...
This includes Interstate 70 in Ohio between mile markers 191 and
198.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4010 8138 4011 8123 4002 8123 3998 8136
TIME...MOT...LOC 1928Z 081DEG 4KT 4006 8126
Kramar
Local storm report, Aug 13, 2:32 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM FLASH FLOOD 2 SE BRYANT 40.55N 79.92W
08/13/2018 ALLEGHENY PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1803372
JDLocal storm report, Aug 13, 2:33 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 2 S EMPIRE 40.48N 80.62W
08/13/2018 M0.88 INCH JEFFERSON OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1803373
98Local storm report, Aug 13, 2:38 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL JACKSON CENTER 41.27N 80.14W
08/13/2018 M1.00 INCH MERCER PA BROADCAST MEDIA
&&
EVENT NUMBER PBZ1803374
98Thunderstorm Wind, Brooke
- When
- August 13, 2:50 PM EST
- Where
- Brooke County, 0.53 mi W of Colliers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.370, -80.540
A trained spotter reported that trees were uprooted near Colliers.
Thunderstorm Wind, Monongalia
- When
- August 13, 2:58 PM EST
- Where
- Monongalia County, 0.87 mi SE of Halleck
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 39.460, -79.940
The county Department of Highways reported that trees were blown down along Rogers Road.
Flash Flood, Marion
- When
- August 13, 4:33 PM EST to 6:00 PM EST
- Where
- Marion County, 0.14 mi E of Montana to 0.23 mi ESE of Montana
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.530, -80.118
County 911 officials reported flooding along 1st Street where Pharaoh Run enters into the Monongahela River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, August 13 to 14, 2018$842,000 · 14 events
- Flash Flooding in New York, August 13, 2018$100,000 · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 13, 201852 kt wind · 29 events
- Flash Flood in Arizona, August 13, 2018$30,000 · 1 event
- Flash Flooding and Flooding in Kansas, August 13 to 14, 20181 injured · $5,000 · 14 events
- Flash Flood and Flood in Pennsylvania, August 13, 20181 injured · $6,000 · 1 in hail · 11 events
- Dense Fog in Virginia, August 13, 201815 events
- Flash Flooding and Flooding in Maryland, August 13, 201813 events
- Hail and Damaging Winds in Virginia, August 13, 2018$1,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Maryland, August 13, 20181 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 13, 20181.5 in hail · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779983, 779984, 779982.